Fosamax: Is Long Term Use of Bone Strengthening Drug Linked to Fractures?

Popular Class of Osteoporosis Drugs May Have Opposite Effect For Some Women, Experts Say

ABC Good Morning America—March 9, 2010

Fosamax, one in a class of drugs called bisphosphonates, is supposed to make bones stronger. But now there's mounting evidence that for some women, taking Fosamax or its generic alendronate for more than five years could cause spontaneous fractures.

Sales of the popular drug increased when doctors began prescribing it not only to women showing signs of osteoporosis, but also those who were osteopenic, and thus, at risk for the disease. Now some doctors worry that staying on the drug for more than five years can cause some women's bones to become more brittle.

Weighing the Risks

This is not the first time that many doctors have reported an opposite effect for many people taking the drug. Fosamax has already been linked to severe musculoskeletal pain, as well as to a serious bone-related jaw disease called osteonecrosis.

"The drug companies have to recognize when there is a problem, they have to be up front with the public. If there's a concern, they have to voice it and at least give everybody a fair chance to look at this carefully," said Dr. Joseph Lane, orthopedic trauma surgeon at Hospital for Special Surgery in New York City.

How Much for How Long

Many studies suggest an overall benefit from taking the medication for women who are at risk for osteoperosis. In fact, bisphosphonates can help prevent hip and spine fractures, which for many women may lead to death.

"Normally your bone is constantly being remade," said Dr. Joseph Lane, chief of metabolic bone disease at the Hospital for Special Surgery in New York City. "These patients don't remake their bone and they acquire damage, microdamage, the collagen gets altered and we need to rejuvenate the skeleton."

Read the full story at abcnews.com.

^ Back to Top
Request an Appointment